Positivity

, Volume 9, Issue 1, pp 81–95 | Cite as

Generation of Uniformly Closed Algebras of Functions

Abstract

For a linear sublattice ℱ of C(X), the set of all real continuous functions on the completely regular space X, we denote by A(ℱ) the smallest uniformly closed and inverse-closed subalgebra of C(X) that contains ℱ. In this paper we study different methods to generate A(ℱ) from ℱ. For that, we introduce some families of functions which are defined in terms of suprema or sums of certain countably many functions in ℱ. And we prove that A(ℱ) is the uniform closure of each of these families. We obtain, in particular, a generalization of a known result about the generation of A(ℱ) when ℱ is a uniformly closed linear sublattice of bounded functions.

Keywords

continuous functions lattices algebras inverse-closed uniformly closed 2-finite covers 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Anderson, F.W. 1962Approximation in systems of real-valued continuous functions, TransAmer. Math. Soc.103249271Google Scholar
  2. 2.
    Blasco, J.L. 2000On the existence of subalgebras of C(X) which are not isomorphic to C(Y) for any space YActa Math. Hung.88221226Google Scholar
  3. 3.
    Garrido, M.I., Montalvo, F. 1993On some generalizations of the Kakutani-Stone and Stone-Weierstrass theoremsActa Math. Hung.62199208Google Scholar
  4. 4.
    Garrido, M.I., Montalvo, F. 1996Algebraic properties of the uniform closure of spaces of continuous functionsAnn. New York Acad. Sci.778101107Google Scholar
  5. 5.
    Garrido, M.I., Montalvo, F. 1999Countable covers and uniform approximationRend. Istit. Mat. Univ. Trieste3091102Google Scholar
  6. 6.
    Gillman, L., Jerison, M. 1976Rings of Continuous FunctionsSpringer-VerlagNew YorkGoogle Scholar
  7. 7.
    Hager, A.W. 1969On inverse-closed subalgebras of C(X)Proc. London Math. Soc.III-19233257Google Scholar
  8. 8.
    Hager, A.W. 1971An approximation technique for real-valued functionsGeneral Top. Appl.1127133Google Scholar
  9. 9.
    Hager, A.W. 1975Real-valued functions on Alexandroff (zero-set) spacesComment. Math. Univ. Carolinae16755769Google Scholar
  10. 10.
    Hager, A.W., Johnson, D.G. 1968A note of certain subaalgebras of C(X)Cand. J. Math.20389393Google Scholar
  11. 11.
    Henriksen, M., Johnson, D.G. 1961On the structure of a class of archimedean lattice ordered algebraFund. Math.507394Google Scholar
  12. 12.
    Mauldin, R.D. 1970On the Baire system generated by a linear lattice of functionsFund. Math.685159Google Scholar
  13. 13.
    Mrowka, S. 1968On some approximation theoremsNieuw Archieef voor WiskundeXVI94111Google Scholar
  14. 14.
    Mrowka, S. 1969Characterization of classes of functions by Lebesgue setsCzech. Math. J.19738744Google Scholar
  15. 15.
    Taylor, J.C. 1965A class of translation latticesCanad. J. Math.173139Google Scholar

Copyright information

© Springer 2005

Authors and Affiliations

  1. 1.Dpto. de MatemáticasUniversidad de ExtremaduraBadajozSpain

Personalised recommendations